Tenofovir-Related Nephrotoxicity: Case Report and Review of the Literature

Christopher W. James, Pharm.D.; Mary C. Steinhaus, A.N.P.; Susan Szabo, M.D.; Robert M. Dressler, M.D.

Disclosures

Pharmacotherapy. 2004;24(3) 

In This Article

Conclusion

In our patient, renal function gradually improved after discontinuation of tenofovir, and his BUN and serum creatinine levels returned to normal 12 weeks after discontinuation. Serum glucose, uric acid, carbon dioxide, and phosphorus levels also were within normal limits at that point, suggesting resolution of Fanconi's syndrome.

In the literature reports discussed, most cases of tenofovir-associated nephrotoxicity occurred 5-11 months after the start of tenofovir therapy. The manufacturer's recently revised prescribing information covers renal adverse effects such as Fanconi's syndrome, and provides dosage adjustment guidelines for prescribing tenofovir in patients with renal dysfunction. Tenofovir-induced nephrotoxicity appears to be rare. However, our case report and literature review underscore the importance of monitoring renal function when treating patients with any nucleotide reverse transcriptase inhibitor.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....